Affordable Access

Publisher Website

Vascular function and risk factors in children with epilepsy: Associations with sodium valproate and carbamazepine

Authors
Journal
Epilepsy Research
0920-1211
Publisher
Elsevier
Volume
108
Issue
6
Identifiers
DOI: 10.1016/j.eplepsyres.2014.04.006
Keywords
  • Child
  • Epilepsy
  • Anti-Epileptic Drug
  • Vascular Function
  • Vitamin
Disciplines
  • Chemistry
  • Medicine

Abstract

Summary Aim To investigate biochemical cardiovascular risk factors and vascular endothelial function and structure in children with epilepsy on antiepileptic drugs (AEDs), particularly sodium valproate (VPA) and carbamazepine (CBZ). Background Individuals with epilepsy have increased risk factors for vascular disease, particularly lipid abnormalities and elevated total plasma homocyst(e)ine (tHcy). AED induced B-vitamin deficiencies have been suggested to contribute to this risk. Vitamin B supplementation has consequently been recommended for children on AEDs. Early vascular endothelial dysfunction and atherosclerosis are detectable by measuring flow-mediated dilation (FMD) and intima-media thickness (IMT). Methods Thirty children with epilepsy on AEDs (13.3±2.3 years, 14 male) and 30 controls (13.9±2.9 years, 14 male) were recruited. Fasting tHcy, folate, pyridoxal-5-phosphate (PLP), vitamin B12, glucose and lipids were measured. Vascular function and structure were assessed using FMD (brachial artery) and IMT (carotid/aortic arteries). Results No differences were found between children with epilepsy and controls for tHcy, folate, PLP, lipids, FMD, carotid or aortic IMT. Vitamin B12 levels were elevated and glucose reduced in children treated with VPA. Elevated total cholesterol, cholesterol/HDL ratio and triglycerides occurred in children treated with CBZ. Aortic IMT correlated with weight (r=0.75, p<0.001), BMI (r=0.54, p=0.01), and HDL cholesterol (r=−0.58, p=0.006). Conclusion We found no early changes in vascular function or structure in children on valproate or carbamazepine. We were also unable to confirm previous reports of tHcy abnormalities in this group. This may be due to higher B-vitamin intake, which compensates for loss of vitamins induced by this AED therapy. Vitamin supplementation in children with epilepsy on valproate and carbamazepine is not required in populations with adequate dietary intake of B vitamins.

There are no comments yet on this publication. Be the first to share your thoughts.